Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lipids. 1996 Mar;31 Suppl:S157-61.

Arachidonic acid to eicosapentaenoic acid ratio in blood correlates positively with clinical symptoms of depression.

Author information

  • 1Central Region Mental Health Service, Rockhampton Base Hospital, Queensland, Australia.

Abstract

In this study of 20 moderately to severely depressed patients, diagnosed using current research diagnostic criteria and excluding known bipolar affective disorder and reactive depression, we investigated relationships between severity of depression and levels and ratios of n-3 and n-6 long-chain polyunsaturated fatty acids (PUFA) in plasma and erythrocyte phospholipids (PL). Severity of depression was measured using the 21-item Hamilton depression rating scale (HRS) and a second linear rating scale (LRS) of severity of depressive symptoms that omitted anxiety symptoms. There was a significant correlation between the ratio of erythrocyte PL arachidonic acid (AA) to eicosapentaenoic acid (EPA) and severity of depression as rated by the HRS (P < 0.05) and the LRS for depression (P < 0.01). There was also a significant negative correlation between erythrocyte EPA and the LRS (P < 0.05). The AA/EPA ratio in plasma PL and the ratio of erythrocyte long-chain (C20 and C22 carbon) n-6 to long-chain n-3 PUFA were also significantly correlated with the LRS (P < 0.05). These findings do not appear to be simply explained by differences in dietary intake of EPA. We cannot determine whether the high ratios of AA/EPA in both plasma and erythrocyte PL are the result of depression or whether tissue PUFA change predate the depressive symptoms. We suggest, however, that our findings provide a basis for studying the effect of the nutritional supplementation of depressed subjects, aimed at reducing the AA/EPA ratio in tissues and severity of depression.

PMID:
8729112
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk